Oregon, 2006

Damaging Wind in Oregon, July 23, 2006

July 23, 2006 · NWS PDT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 23, 1:05 PM PST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 1:05 PM PST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
205 PM PDT SUN JUL 23 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. BIGGEST FORECAST
CHALLENGE IN THE SHORT TERM IS THE AREAL EXTENT OF THUNDERSTORMS AS
WELL AS THE AMOUNT OF PRECIPITATION ASSOCIATED WITH THUNDERSTORMS
ACROSS EASTERN OREGON.  A VERY STRONG AND BROAD HIGH PRESSURE RIDGE
RESIDES OVER THE WESTERN HALF OF THE UNITED STATES. THE EASTERN
PACIFIC AND THE PACIFIC NW IS ON THE BACKSIDE OF THE RIDGE.  A WEAK
SOUTHERLY FLOW CONTINUES TO SPREAD MONSOONAL MOISTURE ACROSS
SOUTHEAST OREGON...AND SCATTERED THUNDERSTORMS HAVE BEEN OBSERVED
OVER HARNEY AND MALHEUR COUNTIES THIS AFTERNOON.  WILL KEEP ISOLATED
THUNDERSTORMS IN AREAS SOUTH OF MADRAS...FOSSIL...AND MEACHAM FOR
THIS EVENING.  ON MONDAY...THE WEATHER PATTERN DOES NOT CHANGE MUCH
IN OREGON AND THE AREAL COVERAGE OF ISOLATED THUNDERSTORMS SHOULD
BE ABOUT THE SAME.  IN WASHINGTON...HOWEVER...A WEAK SHORTWAVE
TROUGH WILL MOVE ACROSS NORTHERN WASHINGTON RESULTING IN A WESTERLY
FLOW ALOFT.  THIS WILL TIGHTEN SURFACE GRADIENTS JUST EAST OF THE
CASCADES...THEREBY FORCING COOLER AIR THROUGH THE CASCADE GAPS AND
THE COLUMBIA GORGE.  WINDS IN THE KITTITAS VALLEY AND THE EASTERN
COLUMBIA RIVER GORGE WILL INCREASE TO AROUND 20-30 MPH.
TEMPERATURES ON MONDAY WILL BE SLIGHTLY COOLER OVER THE REMAINDER OF
THE FORECAST AREA.  AFTERNOON TEMPERATURES WILL ONCE AGAIN CLIMB
ABOVE 100 DEGREES THROUGHOUT THE COLUMBIA BASIN AS WELL AS THE JOHN
DAY VALLEY AND IN THE CONDON AREA WHERE A HEAT ADVISORY REMAINS IN
EFFECT.

ON TUESDAY...MODELS SHOW A SHORTWAVE TROUGH BREAKING DOWN THE RIDGE.
THE SHORTWAVE IS NOT VERY ORGANIZED...AND THE VERTICAL WIND SHEAR IS
RATHER WEAK.  ALTHOUGH THERE IS MOISTURE AND INSTABILITY OVER THE
EASTERN MOUNTAINS...DO NOT FEEL THAT THUNDERSTORMS WILL BE MORE THAN
ISOLATED AND WILL NOT BE STRONG. THE MOISTURE WILL BE DEEP ENOUGH
THAT ALL STORMS SHOULD BE WET.  TEMPERATURES WILL ALSO BE A FEW
DEGREES LOWER...YET THE WA PORTION OF THE LOWER COLUMBIA BASIN WILL
SEE TEMPERATURES JUST AROUND 100 DEGREES SO WILL CONTINUE THE HEAT
ADVISORY THERE.  SMITH

.LONG TERM...WEDNESDAY THROUGH SUNDAY. HIGH PRESSURE WILL CONTINUE
TO DOMINATE THE AREAS WEATHER WEDNESDAY WITH DRY AND HOT CONDITIONS
CONTINUING. LOW PRESSURE OFF THE CALI COAST MAY HELP TO BRING SOME
MOISTURE INTO PORTIONS OF CENTRAL OREGON BUT THE RIDGE OF HIGH
PRESSURE WILL REMAIN INTO THURSDAY WITH DRY CONDITIONS PERSISTING.
BY FRIDAY THE RIDGE BEGINS TO BREAK DOWN SOME AS A DISTURBANCE
MOVES TOWARD THE PACNW. THIS SHOULD REDUCE AFTERNOON HIGH
TEMPERATURES SEVERAL DEGREES INTO THE BEGINNING OF THE WEEKEND. THE
TROUGH OF LOW PRESSURE CONTINUES OVER THE PACNW THROUGH THE WEEKEND
WITH SLIGHTLY COOLER TEMPERATURES AND DRY CONDITIONS EXPECTED.

&&

.AVIATION...OTHER THAN SOME POSSIBLE CB NEAR KRDM THIS
AFTERNOON...VFR CONDITIONS WILL CONTINUE ALL TAF SITES AND
TWEB ROUTES FOR THE NEXT 24 HOURS.

&&

.FIRE WEATHER...STILL LOOKING AT ISOLATED THUNDER THIS EVENING FOR
ZONES 611 630 632 638 AND SOUTHERN PORTIONS OF 610 AND 633. MOISTURE
PUSHING UP FROM NORTHEAST CALIFORNIA AND NORTHWEST NEVADA WILL
PROVIDE THE IMPETUS FOR THE DEVELOPMENT ALTHOUGH THE BULK OF THE
MOISTURE SHOULD REMAIN SOUTH OF OUR AREA. EXPECT LITTLE RAINFALL
ONCE AGAIN FROM THESE STORMS SO THE OCCASIONAL STRIKES DO HAVE THE
POTENTIAL TO CREATE STARTS. SIMILAR THUNDERSTORM THREATS CONTINUE
FOR MONDAY AND TUESDAY AFTERNOON ALTHOUGH TO A LESSER EXTENT. OTHER
AREAS WILL REMAIN HOT AND WITH LOW HUMIDITY FOR THE NEXT COUPLE OF
DAYS. DO HAVE CONCERN FOR INCREASING WINDS FOR THE GORGE AND IN
PARTICULAR FOR KITTITAS VALLEY AND THE HANFORD AREA. TUESDAY APPEARS
TO HOLD THE BEST THREAT AT THIS TIME FOR THE WINDS COMBINED WITH LOW
RH BUT WILL KEEP TO MENTION FOR HEADLINES FOR NOW. JBONK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  70 101  68  98 /   0  10  10  10
ALW  74 103  71 100 /   0  10  10  10
PSC  68 105  66 100 /   0   0   0  10
YKM  66 103  64  98 /   0   0   0   0
HRI  68 104  66  99 /   0   0   0  10
ELN  69  98  67  95 /   0   0   0   0
RDM  63  98  61  94 /  20  10  10   0
LGD  61 100  60  95 /  10  10  10  20
5J0  63 100  62  97 /  20  10  10  20
DLS  74  98  70  93 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAT ADVISORY UNTIL 8 PM PDT THIS EVENING FOR ORZ041-ORZ042-
     ORZ043-ORZ049-ORZ506.

     HEAT ADVISORY UNTIL 8 PM PDT MONDAY FOR ORZ044-ORZ501-ORZ504-
     ORZ505.

WA...HEAT ADVISORY UNTIL 8 PM PDT THIS EVENING FOR WAZ024-WAZ026-
     WAZ502.

     HEAT ADVISORY UNTIL 8 PM PDT MONDAY FOR WAZ027-WAZ029.

     HEAT ADVISORY UNTIL 8 PM PDT TUESDAY FOR WAZ028.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/97/97/87
Hazardous weather outlook, Jul 23, 8:12 AM PST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
912 AM PDT SUN JUL 23 2006...CORRECTED

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-241145-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
912 AM PDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY THROUGH TONIGHT

EXCESSIVE HEAT
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA
     VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON, GRANDE RONDE VALLEY, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
     COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

ISOLATED THUNDERSTORMS
     CENTRAL ORGON, NORTH CENTRAL OREGON, OCHOCO-JOHN DAY HIGHLANDS

HIGH PRESSURE WILL CONTINUE TODAY WITH HOT TEMPERATURES EXPECTED
ACROSS THE REGION. LOWER ELEVATIONS WILL SEE TEMPERATURES FROM 100
TO 110 WHILE MOUNTAIN LOCATIONS WILL SEE TEMPERATURES IN THE 90S. A
HEAT ADVISORY REMAINS IN EFFECT FOR MANY LOCATIONS IN NORTHEAST
OREGON AND SOUTHEAST WASHINGTON. FOR THE LATEST DETAILS...PLEASE
REFER TO PRODUCT PDXNPWPDT (WWUS76 KPDT).

A WEATHER DISTURBANCE WILL MOVE NORTHWARD THIS AFTERNOON FOR
ISOLATED SHOWERS AND THUNDERSTORMS IN CENTRAL AND NORTHEAST OREGON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXCESSIVE HEAT MONDAY
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, LOWER COLUMBIA BASIN OF
     OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN

TEMPERATURES WILL BEGIN TO COOL ON MONDAY AS A WEAK MARINE PUSH
BEGINS TO FILTER COOLER AIR TO AREAS JUST EAST OF THE CASCADE
MOUNTAINS. FURTHER EAST...AREAS WILL STILL SEE TEMPERATURES ABOVE
100 DEGREES. THE RIDGE BEGINS TO WEAKEN OVER THE AREA
TUESDAY...ALLOWING TEMPERATURES TO COOL OFF THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The Portland,OR radar (KRTX), 191 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 23, 6:30 PM PST
Where
Jefferson County, Culver
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -121.217

Trees down. Reported by law enforcement.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526269.